rss
BMJ Case Reports 2013; doi:10.1136/bcr-2013-009837
  • CASE REPORT

An unusual complication in ulcerative colitis during treatment with azathioprine and infliximab: Isospora belli as ‘Casus belli’

  1. Franz Hartmann3
  1. 1Department of Internal Medicine, Krankenhaus Sachsenhausen, Frankfurt/Main, Germany
  2. 2Department of Molecular Parasitology, Bernhard Nocht Institute for Tropical Medicine, Hamburg, Germany
  3. 3Crohn-Colitis Centre Rhein-Main, Frankfurt/Main, Germany
  1. Correspondence to Professor Juergen Stein, j.stein{at}em.uni-frankfurt.de

Summary

The treatment of ulcerative colitis is based on systemic corticosteroids, immunomodulators such as cyclosporine and azathioprine and TNF-α antagonists. Patients undergoing such immunosuppressive treatment are more susceptible for infectious pathogens. Here, we report the case of a patient with a 13-year history of ulcerative colitis, treated initially with systemic corticosteroids in combination with immunomodulators, and subsequently with infliximab. The patient presented with severe watery diarrhoea, abdominal cramps, weight loss and low-grade fever. Stool examinations for cytomegalovirus, bacteria and parasites were negative. Following detection of numerous oocytes of Isospora belli (IB) in direct smear preparations of the diarrhoeic stool samples, the patient was successfully treated with trimethoprim-sulfamethoxazole (co-trimoxazole).

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article